Iowa, 2024Drought in Iowa, March 1 to 31, 2024
March 1 to 31, 2024 · NWS DMX · 26 events in 26 counties and zones
Precipitation did return across portions of the area in mid to late March but remained generally below normal. This lead to drought conditions continuing in these areas.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Precipitation did return across portions of the area in mid to late March but remained generally below normal. This lead to drought conditions continuing in these areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 29, 11:35 PM CST, 25 minutes earlier. Its key messages:
- Red Flag Warning remains in effect for portions of northern, western, and central Iowa into this evening for extreme fire weather conditions. Very high fire danger in the rest of the area.
- Elevated fire weather remains into the weekend with dry, breezy, warm conditions remaining, but increasing again Sunday as windy conditions return.
- More high temperature records challenged this weekend with return to 70s.
- Some rain remains possible late Sunday into Monday across the area with generally light amounts.
Area forecast discussion, Feb 29, 11:35 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1135 PM CST Thu Feb 29 2024
...Updated for the 06z Aviation Discussion...
.KEY MESSAGES...
- Red Flag Warning remains in effect for portions of northern,
western, and central Iowa into this evening for extreme fire
weather conditions. Very high fire danger in the rest of the
area.
- Elevated fire weather remains into the weekend with dry,
breezy, warm conditions remaining, but increasing again
Sunday as windy conditions return.
- More high temperature records challenged this weekend with return
to 70s.
- Some rain remains possible late Sunday into Monday across the
area with generally light amounts.
&&
.DISCUSSION...
Issued at 354 PM CST Thu Feb 29 2024
Strong south to southwest winds are currently ongoing with warm
temperatures and very low humidity values - in the teens in many
areas. These Red Flag conditions remain until mid evening as
daytime heating subsides and winds begin to decouple with sunset.
Otherwise, relatively tranquil weather is anticipated overnight as a
shortwave lifts north toward the southern Missouri River Valley.
Clouds are expected to increase overnight as this system approaches
with the cloud cover affecting mainly the southeast two-thirds of
the forecast area late tonight through Friday morning. A few
sprinkles may affect far southern Iowa around daybreak although the
bulk of deeper lift remains southeast of the state.
The clouds associated with this week system impact the forecast for
tomorrow as they linger in the southeast until afternoon.
Temperatures are expected to remain lower in that area, however
farther west the readings should be similar to today. Fire weather
is not as poor on Friday as today with conditions remaining below
Red Flag criteria although enhance fire weather does remain and this
will continue in messaging. Thermal ridging builds toward the state
through the weekend and passes overhead on Sunday ahead of an
approaching cold front. Temperatures return to the 60s on Saturday
and 70s on Sunday along with strong south winds by Sunday. Red Flag
conditions may return during this time depending on cloud
cover and relative humidity values.
The deterministic models diverge by later Sunday into Monday with a
more progressive Euro and slower/more amplified. Ensembles are
leaning toward the Euro with lighter QPF and farther south and east
than the more generous and farther west GFS. In either case, the
overall precipitation amounts remain light as cooler air passes back
into the state. Cooler temperatures are then expected into the
middle of next week although remaining above normal.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1129 PM CST Thu Feb 29 2024
VFR conditions expected to last through the remainder of the
night. LLWS will last through much of the morning. Wind gusts
pick up again shortly after sunrise, albeit not to the extent of
yesterday's gusts.
An MVFR stratus deck will try to make it's way into southern
and western Iowa mid to late morning, but confidence is low in
this deck overcoming dry air overhead and the daytime mixing.
Therefore, expecting this to be a mostly scattered to
occasionally broken MVFR cloud deck for a few hours in the
morning, mainly at KDSM and KOTM, with TAFs reflecting the most
likely hours for MVFR conditions.
&&
.CLIMATE...
Issued at 350 AM CST Thu Feb 29 2024
.Forecast and Record Max Temps for Select Central Iowa Cities...
=============================================
| Sat 3/2 Current | Period
| Forecast Record/ | of
City | Max T Year | Record
=============================================
Des Moines 68 75/1983 1878-
Mason City 64 64/1983 1903-
Ottumwa 69 74/1983 1923-
Waterloo 66 71/1923 1895-
=============================================
=============================================
| Sun 3/3 Current | Period
| Forecast Record/ | of
City | Max T Year | Record
=============================================
Des Moines 77 81/1983 1878-
Mason City 72 69/1983 1903-
Ottumwa 78 79/1983 1923-
Waterloo 75 70/1983 1895-
=============================================
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...Cogil
AVIATION...Dodson
CLIMATE...JimenezHazardous weather outlook, Feb 29, 6:16 PM CST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
616 PM CST Thu Feb 29 2024
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-020030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
616 PM CST Thu Feb 29 2024
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Elevated fire weather conditions will occur Friday and Saturday.
Sunday may see another day of extreme fire danger. Please monitor
later forecasts for updates to conditions on Sunday.
Chances of thunderstorms return to the forecast Sunday night over
central and eastern Iowa. The severe weather potential will be
better evaluated in the coming days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, but please report
any grass fires that may occur.
Hagenhoff
Drought, Winnebago
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Winnebago forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.378, -93.734 (the zone’s center; the record gives no point)
Precipitation during the month of March did increase across Winnebago county but amounts were still mostly below normal, hence the continuation of severe drought conditions.
Drought, Worth
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Worth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.377, -93.261 (the zone’s center; the record gives no point)
Precipitation during the month of March did increase across Worth county but amounts were still mostly below normal, hence the continuation of severe drought conditions.
Drought, Hancock
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Hancock forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.082, -93.734 (the zone’s center; the record gives no point)
Precipitation during the month of March did increase across Hancock county but amounts were still mostly below normal, hence the continuation of severe drought conditions.
Drought, Cerro Gordo
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Cerro Gordo forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.082, -93.261 (the zone’s center; the record gives no point)
Precipitation during the month of March did increase across Cerro Gordo county but amounts were still mostly below normal, hence the continuation of severe to extreme drought conditions.
Drought, Wright
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Wright forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.733, -93.735 (the zone’s center; the record gives no point)
Precipitation during the month of March did increase across Wright county but amounts were still mostly below normal, hence the continuation of severe drought conditions.
Drought, Franklin
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Franklin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.733, -93.262 (the zone’s center; the record gives no point)
Precipitation during the month of March did increase across Franklin county but amounts were still mostly below normal, hence the continuation of severe to extreme drought conditions.
Drought, Butler
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Butler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.732, -92.790 (the zone’s center; the record gives no point)
Precipitation during the month of March did increase across Butler county but amounts were still mostly below normal, hence the continuation of severe to extreme drought conditions.
Drought, Bremer
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Bremer forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.775, -92.318 (the zone’s center; the record gives no point)
Precipitation during the month of March did increase across Bremer county but amounts were still mostly below normal, hence the continuation of severe to extreme drought conditions.
Drought, Hamilton
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Hamilton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.384, -93.707 (the zone’s center; the record gives no point)
Precipitation during the month of March did increase across Hamilton county with amounts near normal. There was some minor improvement in drought conditions but severe drought continued through the end of the month.
Drought, Hardin
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Hardin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.384, -93.240 (the zone’s center; the record gives no point)
Precipitation during the month of March did increase across Hardin county with amounts near normal. There was some minor improvement in drought conditions but severe drought continued through the end of the month.
Drought, Grundy
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Grundy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.402, -92.791 (the zone’s center; the record gives no point)
Precipitation during the month of March did increase across Grundy county with amounts near normal. There was some minor improvement in drought conditions but severe drought continued through the end of the month.
Drought, Black Hawk
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Black Hawk forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.470, -92.309 (the zone’s center; the record gives no point)
Precipitation during the month of March did increase across Black Hawk county but amounts were still mostly below normal, hence the continuation of severe to extreme drought conditions.
Drought, Tama
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Tama forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.080, -92.532 (the zone’s center; the record gives no point)
Precipitation during the month of March did increase across Tama county but amounts were still mostly below normal, hence the continuation of severe to extreme drought conditions.
Drought, Poweshiek
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Poweshiek forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.686, -92.531 (the zone’s center; the record gives no point)
Precipitation during the month of March did increase across Poweshiek county but amounts were still mostly below normal, hence the continuation of severe to extreme drought conditions.
Drought, Marshall
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Marshall forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.036, -92.999 (the zone’s center; the record gives no point)
Precipitation during the month of March did increase across Marshall county with amounts near normal. There was some minor improvement in drought conditions but severe drought continued through the end of the month.
Drought, Polk
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Polk forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.686, -93.573 (the zone’s center; the record gives no point)
Precipitation during the month of March did increase across Polk county with amounts near normal. There was some minor improvement in drought conditions but severe drought continued through the end of the month.
Drought, Jasper
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Jasper forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.686, -93.054 (the zone’s center; the record gives no point)
Precipitation during the month of March did increase across Jasper county with amounts near normal. There was some minor improvement in drought conditions but severe drought continued through the end of the month.
Drought, Madison
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Madison forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.331, -94.016 (the zone’s center; the record gives no point)
Precipitation during the month of March did increase across Madison county with amounts near normal. There was some minor improvement in drought conditions but severe drought continued through the end of the month.
Drought, Warren
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Warren forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.334, -93.561 (the zone’s center; the record gives no point)
Precipitation during the month of March did increase across Warren county with amounts near normal. There was some minor improvement in drought conditions but severe drought continued through the end of the month.
Drought, Marion
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Marion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.334, -93.099 (the zone’s center; the record gives no point)
Precipitation during the month of March did increase across Marion county with amounts near normal. There was some minor improvement in drought conditions but severe drought continued through the end of the month.
Drought, Mahaska
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Mahaska forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.335, -92.641 (the zone’s center; the record gives no point)
Precipitation during the month of March did increase across Mahaska county with amounts near normal. There was some minor improvement in drought conditions but severe drought continued through the end of the month.
Drought, Union
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Union forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.028, -94.242 (the zone’s center; the record gives no point)
Precipitation during the month of March did increase across Union county with amounts near normal. There was some minor improvement in drought conditions but severe drought continued through the end of the month.
Drought, Clarke
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Clarke forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.029, -93.785 (the zone’s center; the record gives no point)
Precipitation during the month of March did increase across Clarke county with amounts near normal. There was some minor improvement in drought conditions but severe drought continued through the end of the month.
Drought, Lucas
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Lucas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.029, -93.328 (the zone’s center; the record gives no point)
Precipitation during the month of March did increase across Lucas county with amounts near normal. There was some minor improvement in drought conditions but severe drought continued through the end of the month.
Drought, Monroe
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Monroe forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.030, -92.869 (the zone’s center; the record gives no point)
Precipitation during the month of March did increase across Monroe county with amounts near normal. There was some minor improvement in drought conditions but severe drought continued through the end of the month.
Drought, Wapello
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Wapello forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.031, -92.409 (the zone’s center; the record gives no point)
Precipitation during the month of March did increase across Wapello county with amounts near normal. There was some minor improvement in drought conditions but severe drought continued through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Idaho, March 1, 20241 death · 1 injured · 1 event
- Winter Storm and Debris Flow in California, March 1 to 5, 2024$144,000 · 66 kt wind · 96 events
- Wildfire in Oklahoma, March 1 to 9, 2024$1.3 million · 3 events
- Winter Storm and Heavy Snow in Idaho, March 1 to 4, 2024$323,000 · 13 events
- Tornado and Heavy Snow in California, March 1 to 4, 2024$50,000 · EF0 · 44 events
- Wildfire in Wyoming, March 1, 2024$250,000 · 1 event
- Winter Storm and Heavy Snow in Utah, March 1 to 4, 2024$54,000 · 78 kt wind · 33 events
- High Wind in Nevada, March 1 to 3, 2024$110,000 · 76 kt wind · 11 events
- High Wind in Colorado, March 1 to 2, 2024$87,000 · 72 kt wind · 6 events
- Flooding and Damaging Winds in California, March 1 to 2, 20244 injured · $70 · 65 kt wind · 10 events
- Heavy Snow and High Wind in California, March 1 to 3, 2024$50,000 · 76 kt wind · 6 events
- Drought in New Mexico, March 1 to 31, 202429 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167252, 1167253, 1167254, 1167255, 1167256, 1167257, 1167258, 1167259, 1167260, 1167261, 1167262, 1167263, 1167264, 1167265, 1167266, 1167267, 1167268, 1167269, 1167270, 1167271, 1167272, 1167273, 1167274, 1167275, 1167276, 1167277.